Darvocet Overdose


Can You Overdose on Darvocet?

Darvocet is a prescription pain medication consisting of a combination of propoxyphene and acetaminophen. It was prescribed for mild to moderate pain relief prior to its discontinuation in 2010.1

Darvocet overdose can occur when the medication is taken by itself or when combined with other drugs that affect the central nervous system.1,2 Some people may overdose on Darvocet even when taking the drug as prescribed.


Signs and Symptoms

Are You Ready to Get Clean?
Call 1-888-319-2606Who Answers? to speak to a rehab support advisor about the right treatment program for you.

People should be aware of the signs of a Darvocet overdose so medical assistance can be sought as soon as possible. The common signs and symptoms of Darvocet overdose are:1.2

  • Stopped or labored breathing.
  • Blue-colored fingernails and lips.
  • Lowered blood pressure and/or heart rate.
  • Heart rhythm disturbances.
  • Appetite loss.
  • Stomach pain.
  • Nausea and vomiting.
  • Hearing loss.
  • Pinpoint pupils.
  • Seizures.
  • Liver failure (from acetaminophen toxicity).
  • Yellowing of the skin (secondary to liver failure).
  • Excessive drowsiness.
  • Confusion.
  • Unresponsivesness.
  • Coma.
  • Death.

How to Help

Call 911 if you witness these symptoms in yourself or someone else who has taken Darvocet. Because a Darvocet overdose is dangerous, do not attempt home care.

However, there are things you can do to help while you wait for emergency assistance to arrive:

  • Keep the person awake and alert if you can.
  • Do not make the person throw up unless told to do so by emergency medical personnel.
  • If the person is conscious, keep him or her sitting up.
  • If the person is unconscious, try to roll him or her on the side to avoid choking on vomit.
  • Continue to monitor the person's condition, and do not leave him or her unattended.
  • If possible, have the following information ready for the emergency team when they arrive:
    • Drug(s) consumed
    • Amount of drug(s) consumed
    • Time drug was consumed


Risk Factors for Overdose

Age, poor health, and relapse increase the risk of overdosing.
A person can die within as little as 1 hour after experiencing a Darvocet overdose.2

Certain factors increase a person's likelihood of dying from a Darvocet overdose. These include:2

Other factors can increase a person's risk of experiencing a Darvocet overdose, such as:

  • Age (more likely in elderly).
  • Poor health.
  • Impurity of drug (this may be the case if the drug is purchased on the street, where purity is usually unknown).
  • Binging (taking large amounts of the drug in a short amount of time).
  • Tolerance (some people may overdose at lower doses than others).
  • Relapsing after a period of abstinence. Many people don't realize their tolerance decreases when they quit using. They may relapse and take their usual dose, only to find it is too high.


Darvocet Overdose Treatment

Overcome Darvocet Addiction
If you need help quitting Darvocet, call a treatment support specialist today at 1-888-319-2606Who Answers? for rehab program recommendations.

Treatment for a Darvocet overdose is similar to treatment for most synthetic opioid overdoses. However, since Darvocet contains acetaminophen, people may need to be treated for acetaminophen overdose as well.

People can expect any of the following overdose treatments at an emergency facility:1

  • Continuous monitoring of condition and vital signs
  • Administration of fluids through an IV
  • Activated charcoal
  • Breathing support
  • Diagnostic tests (X-ray, EKG, CT scan, blood tests, urinalysis, etc.)
  • Treatment of specific symptoms such as seizures, liver damage, and heart rhythm disturbances


Can You Die from a Darvocet Overdose?

A Darvocet overdose be fatal. Even those who survive may continue to experience severe long-term medical complications from the overdose and/or the longstanding abuse of Darvocet. Some of the many potential consequences and long-term harmful effects include:1,2

  • Liver damage and potential liver failure from acetaminophen. 2
  • Pneumonia or chemical lung irritation from aspirated gastric contents.
  • Muscle damage from lying on a hard surface for a long period of time.
  • Permanent brain damage from lack of oxygen to the brain during overdose.
  • Prolonged coma. 1
  • Injury to multiple internal organs from decreased supply of adequately oxygenated blood. 1


Recovering from an Overdose

If treated immediately and adequately, people can recover from a Darvocet overdose within 24-48 hours. 1

However, many people who overdose on Darvocet are struggling with substance abuse or addiction. To prevent the possibility of another overdose (which could be fatal) as well as minimize the risk of other long-term complications associated with drug abuse, people who survive a Darvocet overdose may want to consider seeking professional drug rehabilitation services.

Some treatment options include:

  • Inpatient treatment: Inpatient Darvocet recovery takes place on a 24/7 basis in a residential facility. Around-the-clock care is ideal for those with severe addictions since it helps them focus solely on their recovery without outside stressors and triggers. Inpatient treatment typically includes a combination of individual counseling, group therapy, support groups, 12-step programs, medically assisted detox, and more.
  • Outpatient treatment: Outpatient Darvocet recovery typically consists of much of the same treatment as inpatient facilities, but care is only part-time, and the person continues to reside at home. People in outpatient treatment can continue to fulfill professional and personal responsibilities during rehabilitation.
  • 12-step programs: Twelve-step programs such as Narcotics Anonymous and Pills Anonymous may be helpful for those struggling with Darvocet abuse or dependence. These programs provide users with structure and support through a linear step-by-step recovery process with the support of peers.


Find a Recovery Center

If you or someone you love needs help recovering from Darvocet overdose or addiction, contact our recovery support team at 1-888-319-2606Who Answers? for assistance finding a rehab center near you.

Sources

[1]. Heller, J. (2015). Propoxyphene Overdose. National Library of Medicine.

[2]. Food and Drug Administration (FDA). (2009). Darvocet Medication Guide.

Ad

Most alcoholics can't quit on their own. There's no shame in calling for help.

Call Now

Am I Addicted?

Try this free, quick test and find out.

Do You Struggle with Drugs or Alcohol in Your Life?

Drugs Alcohol

Take these quizzes to find out the depth of your addiction.

The Drug Addiction Calculator

Get a Financial Breakdown of Addiction.

Find the daily, monthly, and yearly cost of drug and alchohol addiction.

Click Here

What Recovery Program is Right For Me?

Take this quick interactive quiz to find out.

Find the right program for you.

Click Here

Need to Talk to an Advisor?

Call 1-888-319-2606